Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Denver/Boulder, CO

June 25, 2004Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 25, 2004, 8:19 PM MDT for Morgan County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 8:19 PM MDT (02:19 UTC)
Expired
Jun 25, 2004, 9:15 PM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS55 KBOU 260219
SVRBOU
COC087-260315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 915 PM MDT

* AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF FORT MORGAN...MOVING
  NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ADENA...
ADENA SCHOOL...BRUSH...FORT MORGAN...GARY...HILLROSE...HOYT...LOG
LANE VILLAGE...SNYDER...TWELVE-MILE CORNER AND WIGGINS.

HAIL UP TO ONE INCH IN DIAMTER HAS BEEN REPORTED WITH THIS STORM 
NEAR FORT MORGAN. FUNNEL CLOUDS AND STRONG WINDS TO 60 MPH CAN ALSO 
BE EXPECTED. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4025 10415 4001 10415 4001 10350 4051 10347

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 25, 3:15 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUN 25 2004

.SHORT TERM...CONVECTION FIRING NICELY ACROSS MOUNTAINS AND
FOOTHILLS...BUT HAVING DIFFICULTY HOLDING TOGETHER ONCE THEY PUSH
INTO STABLE AIR ACROSS PLAINS.  LATEST MODELS SHOW THAT CAP ACROSS
PLAINS SHOULD ALREADY BE GONE...THOUGH ACARS DATA STILL INDICATING A
BIT OF ONE AROUND 700 MB.  OVERALL TREND POINTING TOWARD CAP BEING
ERODED BY 00Z...WHICH SHOULD ALLOW FOR CONVECTION FROM FOOTHILLS TO
PUSH ACROSS PLAINS.  THUS WILL HOLD ONTO THE 40 POPS THIS EVENING.
LAPS ANALYSIS SHOWING CAPE VALUES REACHING 1500 J/KG ALONG FRONT
RANGE AND ADJACENT PLAINS...SO CANNOT RULE OUT A SEVERE STORM JUST
YET WITH HAIL THE BIGGEST THREAT.  FOR TONIGHT...WILL KEEP SOME
SHOWERS GOING AS CWA WILL BE UNDER FAVORED AREA OF JET.  ALSO...
DIV-Q FIELDS SHOW SOME WEAK LIFT OVERNIGHT.  ON SATURDAY...QUESTION
IS WHETHER STORMS ACROSS PLAINS DURING THE AFTERNOON HOURS WILL BE
SEVERE.  MODELS SUPPORT SEVERE POTENTIAL DESPITE 18Z ARRIVAL OF WEAK
SURGE WHICH COULD KEEP ATMOSPHERE CAPPED.  EXPECT CONVECTION TO
FIRST FIRE ACROSS HIGH COUNTRY...THEN MAKE THE ATTEMPT TO MOVE ONTO
PLAINS.  MODELS HINT AT WEAK SHORTWAVE MOVING ACROSS AREA DURING
AFTERNOON WHICH MAY AID IN BREAKING ANY CAP.  SO WITH UNCERTAINTIES
ABOUND...WILL NOT MAKE TOO MAY CHANGES TO CURRENT GRIDS.

.LONG TERM DISCUSSION...ONLY GRADUAL CHANGES APPARENT FROM DAY TO
DAY. ONE SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS LATE SUN AND
COULD ENHANCE CONVECTION THEN. RELATIVELY RICH MOISTURE WILL REMAIN
ON THE PLAINS. DAYTIME TEMPERATURES SHOULD CONTINUE TO BE A LIMITING
FACTOR ON STRENGTH OF CONVECTION...AND WINDS ALOFT WILL NOT BE THAT
STRONG EITHER. STILL SOME STRONG PULSES COULD PRODUCE HAIL...AND
HEAVY RAIN WILL BE MORE OF A THREAT BY SUNDAY NIGHT WITH
PRECIPITABLE WATER AROUND AN INCH AND STORM MOTIONS OF 5-10 KT.
DURING THE WEEK THERE WILL BE SOME RIDGING AND WARMING ALOFT...BUT
ANY DRYING WILL LIKELY BE LIMITED TO ALOFT AND OVER THE MOUNTAINS.
IT IS NOT LOOKING LIKE THERE IS ANY BIG MOISTURE SOURCE TO THE SOUTH
TOWARD THE END OF THE WEEK...SO I INCREASED POPS A BIT THIS WEEKEND
AND DELAYED THE DRYING TREND ON THE PLAINS. LITTLE CHANGE TO
PREVIOUS TEMPERATURES...UPWARD JUMP TUE DEPENDS ON DRYING ALOFT
WHICH IS NOT CERTAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LESZCYNSKI/GIMMESTAD
Hazardous weather outlook, Jun 25, 11:34 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1134 AM MDT FRI JUN 25 2004

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1134 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...AND WILL SPREAD EASTWARD ACROSS THE PLAINS
THIS AFTERNOON AND EVENING.  A FEW STORMS COULD BECOME SEVERE...
MAINLY ACROSS DOUGLAS AND ELBERT COUNTIES EXTENDING INTO EASTERN
ARAPAHOE AND EASTERN ADAMS COUNTIES.  THE MAIN THREAT FROM SEVERE
STORMS TODAY WOULD BE HAIL UP TO 1.5 INCHES IN DIAMETER.
HOWEVER...A SHORT LIVED TORNADO CANNOT BE RULED OUT ALONG A
CONVERGENCE ZONE FROM DOUGLAS COUNTY THROUGH CENTRAL ADAMS COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY AFTERNOON AND
EVENING. MOISTURE WILL REMAIN IN PLACE...BUT SHEAR WILL BE WEAK.
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE PLAINS WITH THE
MAIN THREAT BEING LARGE HAIL.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO NEXT WEEK WITH A BIT OF A DRYING AND WARMING TREND.
THERE WILL STILL BE A THREAT OF SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

D-L/CMG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:42 PM MDTSevere Thunderstorm WarningBOUAdams63 min
Jun 25, 8:12 PM MDTSevere Thunderstorm WarningBOUAdams63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.